Tennessee, 2025

Flooding in Tennessee, February 12 to 14, 2025

February 12 to 14, 2025 · NWS MRX · 4 events in 4 counties and zones

Heavy rains, categorized by widespread 2 to 3 inch rainfall totals, affected the Morristown forecast area and broader southern Appalachian region on February 11th and 12th. This lead to flooding along some rivers in east Tennessee between February 12th and 14th, during which time some locations reached moderate to major flood stages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Heavy rains, categorized by widespread 2 to 3 inch rainfall totals, affected the Morristown forecast area and broader southern Appalachian region on February 11th and 12th. This lead to flooding along some rivers in east Tennessee between February 12th and 14th, during which time some locations reached moderate to major flood stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 12, 7:09 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 12, 7:09 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
709 PM EST Wed Feb 12 2025

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 228 PM EST Wed Feb 12 2025

Key Messages:

1. Wet this evening into tonight - mainly across southeast
Tennessee and southwest North Carolina.

2. Drier on Thursday with clearing sky conditions by the
afternoon. Temperatures near or below normal.

Discussion:

Overrunning precipitation continues tonight, mainly across the
south, with highest precipitation totals through the night across
far southeastern counties of the forecast area. By Thursday
morning, the cold front will begin to shift east of the area with
rain chances decreasing through the morning hours. Rivers and
stream will continue to have higher flows during the day due to
runoff from today and tonight's rainfall. In fact, many river
rises will continue even after the rainfall has exited.

Clouds begin to clear out on Thursday afternoon with some sunshine
mixing in by the late afternoon hours. Temperatures remain cooler
behind the front, but with continued ridging across the Southeast,
southwest flow continues for our area with near normal
temperatures.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 228 PM EST Wed Feb 12 2025

Key Messages:

1. A cool but dry reprieve is expected Thursday night through Friday
night.

2. A dynamic system will impact the area Saturday into Saturday
night. A high-end mountain wave event is possible in the mountains
and foothills. Also, additional rainfall of 2 to 3 inches raises
significant concern for flooding after the likelihood of many places
having exceeded 3 inches of total rain by tomorrow morning.

3. A low-end severe weather risk exists, mainly in southern portions
of the area. Damaging winds are the main concern with the better
tornado threat staying to our south.

4. Much colder air arrives through the day on Sunday with a
transition to light snow across the higher elevations. Colder
temperatures will remain in place early to mid next week.

Discussion:

At the start of the period, troughing will be in place across the
eastern U.S. with high pressure arriving from the northwest. This
will provide a cooler and drier break from the rain before another
more active period ensues over the weekend. Ridging into Friday will
provide warming temperatures and a beginning of southerly flow. To
the west, another trough will eject out of the Rockies with
cyclogenesis leading to the development of another low pressure
system that will be the focus into the weekend.

Based on the latest model data, the consensus is for this system to
track from Kansas/Oklahoma towards Missouri and the Ohio River
Valley by Saturday. Aloft, a strong upper jet in excess of 140 kts
will also be to our north and west. With the recent high pressure
shifting towards the Atlantic Coast and the system approaching from
the west, a wedge/strong MSLP gradient will be in place across the
mountains. This system will be very dynamic with all model guidance
suggesting a southerly 850mb jet exceeding 60 kts Saturday into
Saturday night. A high-end mountain wave event is increasingly
possible with some potential for high winds across other higher
elevation locations. With most of the area seeing an inversion,
winds will likely be more limited in the lower elevations.

The other big question with this system will be the extent of
flooding and severe risk in our area. Based on the latest model
guidance, the northern periphery of the area will be where chances
are greatest to see pre-frontal rain before the main line moves in
ahead of the associated frontal boundary. This continues to raise
concern for the threat of flooding, especially in southwest Virginia
where the ground is very saturated from snow melt. As of early this
afternoon, most of the area had seen at least 1.5 inches of rainfall
with 1 to 2 inches likely by tomorrow. This will further exacerbate
the threat for both river and convective flooding when this system
arrives. As far as the severe threat, the main question is how far
north the warm sector reaches before the system likely occludes by
Sunday morning. At this time, model guidance suggests the warm front
potentially making it to our southern row of counties with less
certainty further north. Any tornado threat would need to be within
this warm sector as the deep-layer and low-level shear will likely
be pretty impressive. But aside from the tornado threat, these very
strong 850mb winds make the case for a damaging wind threat if they
can be brought down towards the surface in the line of showers and
storms. With how saturated the ground will be, subsevere winds could
easily bring down trees and powerlines. Regardless of how everything
transpires, this system will likely be impactful on multiple fronts
when considering the mountain wave, flooding, and severe threats.

By the day on Sunday, the pattern will trend much colder as the
frontal boundary associated with this system will have pushed off to
our east. Northwesterly flow and CAA will drop temperatures through
the day with 850mb temperatures well below freezing by the
afternoon, changing rain showers over to snow, especially in the
higher elevations. Depending on the lingering moisture and low-level
flow, accumulations may be likely across the higher elevations.
Otherwise, much colder temperatures are expected by Sunday night
into early next week as deep troughing and Arctic high pressure set
in over the area. By the middle of the week, the question will be
where a southern system may develop and track. Temperatures would
likely be cold enough for wintry precipitation, but it is very
unclear how much may impact our area.

&&

.AVIATION...
(00Z TAFS)
Issued at 701 PM EST Wed Feb 12 2025

Generally MVFR to IFR CIG to continue. Short-lived improvements to
VFR are possible (TRI currently) until the heavier rain this
evening fills in. Drops to LIFR are possible as well with CIG
mostly, then VSBY from wx. Added the probability of thunder at CHA
for the next few hours as convection streams northward from
Alabama. Would think any instability would be elevated given the
stable SFC conditions. Kept the WS from the past couple of TAF
packages for consistency and models showing a LLJ moving through.
Rain expected to end west to east during the middle of the night,
while BR/FG is possible as well as persisting MVFR CIG. VFR isn't
expected to return until the latter part of this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             45  52  27  53 / 100  10   0   0
Knoxville McGhee Tyson Airport, TN  45  53  25  50 / 100  10   0   0
Oak Ridge, TN                       43  51  24  48 / 100  10   0   0
Tri Cities Airport, TN              44  53  22  48 / 100  40   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 7 AM EST Thursday for Cherokee-Clay.

TN...Flood Watch until 7 AM EST /6 AM CST/ Thursday for Anderson-
     Bledsoe-Blount Smoky Mountains-Bradley-Campbell-Claiborne-
     Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

     Wind Advisory until 4 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Sevier Smoky Mountains-Southeast
     Greene-Southeast Monroe.

VA...Flood Watch until 7 AM EST Thursday for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...JB
LONG TERM....BW
AVIATION...KS
Hazardous weather outlook, Feb 12, 2:41 PM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
241 PM EST Wed Feb 12 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
241 PM EST Wed Feb 12 2025 /141 PM CST Wed Feb 12 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...FLOOD WATCH IN EFFECT FROM NOW THROUGH THURSDAY MORNING...

Another round of moderate to heavy rain is expected today and
tonight with increasing flooding risk. Wind gusts to around 40
mph are expected across portions of the East TN mountains and
foothills tonight. There is a very low 10 percent chance that
gusts could be as high as 65 mph across the mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A wet pattern with another round of moderate to heavy rain this
weekend. Flooding issues will becoming increasingly likely.
Another 1 to 3 inches is expected Saturday into Sunday across the
majority of the area.

The potential exists for a significant flooding event through the
weekend. Stream and river flooding, flooded roadways, as well as
mud and rock slides are all possible. Please stay tuned to the
latest forecast as rainfall amounts will continue to be adjusted
through the week. Additionally, another round of gusty winds are
possible across the East Tennessee, southwest Virginia, and North
Carolina mountains Saturday night. This could exacerbate issues
due to saturated grounds, leading to higher probabilities of
downed trees and power outages. Finally, the southern portions of
East Tennessee are highlighted in a severe weather risk for severe
thunderstorms Saturday night.

.SPOTTER INFORMATION STATEMENT...

Detailed reports of flooding or severe thunderstorms this week
will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Cocke

When
February 12, 8:30 PM EST to February 14, 9:00 AM EST
Where
Cocke County, 1.04 mi SSW of Irish Cut to 0.9 mi ESE of Northport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.987, -83.189

Heavy rains across east Tennessee and western North Carolina on February 11th and 12th caused the Pigeon river to go into flood stage late on the 12th before rising to major flood stage on the 13th.

Flood, Hamilton

When
February 13, 1:15 PM EST to February 14, 9:15 AM EST
Where
Hamilton County, 1.77 mi NNE of East Ridge to 0.85 mi NNE of Brainerd
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.003, -85.206

Heavy rains on the 11th and 12th lead to flooding along South Chickamauga Creek in southern Hamilton county. The gauge crossed flood stage at early in the afternoon on February 13th and dropped back below the next morning.

Flood, Marion

When
February 13, 2:15 PM CST to February 14, 3:00 AM CST
Where
Marion County, 1.33 mi E of Red Hill to 0.38 mi NNW of Powells Xrd
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.230, -85.496

Heavy rains on the 11th and 12th lead to the Sequatchie river briefly reaching minor flood stage the afternoon of February 13th into the early morning hours on the 14th.

Flood, Claiborne

When
February 13, 9:00 PM EST to February 14, 6:15 AM EST
Where
Claiborne County, 5.23 mi ESE of Sycamore Hall to 5.77 mi E of Sycamore Hall
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.431, -83.409

Heavy rains on the 11th and 12th lead to minor river flooding along the Clinch river near Tazewell. At minor flood stage the city of Tazewell is not affected, and only some minor flooding of pasture lands begins at the Grissom Island area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242415, 1242427, 1242434, 1242437.